Police warn of increase in fentanyl on Big Island’s streets

  • Drug Enforcement Administration photos A lethal dose of fentanyl on a pencil tip.

  • Drug Enforcement Administration photo A fentanyl-laced oxycodone pill, front and back.

  • Hawaii Police Department photo Fentanyl pills hidden in candy containers.

The Hawaii Police Department — part of a newly formed fentanyl task force — said in a news release Friday it is concerned about an increase in the amount of the potentially deadly narcotic being seized in conjunction with recent drug investigations.

“We’re seeing more arrests and more fentanyl recovered,” Capt. Thomas Shopay, who oversees the department’s Kona Criminal Investigation Division, said in the release. “Prior to 2020, annual statewide seizures of fentanyl were less than one pound, but from 2020 to 2021 Hawaii Island was responsible for roughly 30 pounds of the state’s overall 53 pounds of fentanyl seizures.

ADVERTISING


“The increase is troubling because very small amounts of the fentanyl, sometimes an amount equivalent to a few grains a salt, can be fatal.”

Fentanyl is a synthetic opioid that can exist in various forms (e.g., powder, tablet, capsule, solution or rocks). Although medically prescribed fentanyl has a legitimate purpose, illicit fentanyl, produced in unregulated and uncontrolled clandestine laboratories, can be deadly.

Illicit fentanyl production is not regulated and therefore there are no standards in production. Because of this, concentration of the drug, even within the same lot can vary widely. This is of concern, since as little as two milligrams (about one grain of Hawaiian salt) of fentanyl can be fatal in a non-opioid-tolerant individual.

Drug traffickers will often try to disguise fentanyl as legitimate prescription pills in an attempt to reduce detection by law enforcement, but officers are also recovering fentanyl in powder form.

The powder form is more dangerous since it can easily aerosol if disturbed and when inhaled is rapidly absorbed into the body.

Thus, personnel responding to a scene where powdered fentanyl is suspected may wear personal protective equipment while investigating the incident.

The press release urged the public to be cautious of: Unknown or unlabeled powders, solutions or rocks; pills or capsules that may resemble actual medications, but of uncertain origin.

Did it come from a pharmacy? Is it properly packaged and labeled? Is there a medical prescription associated to it? If the answer is no, do not touch it, police said.

“If you encounter prescription medication or drugs of unknown origin, don’t touch them. Try to determine the item’s identity by checking with people who could have placed it there,” the release said. “If unable to determine its origin and the drug-related item seems suspicious, notify police at 935-3311.

An individual experiencing fentanyl poisoning may exhibit one or more of the following: drowsiness or unresponsiveness; constricted or pinpoint pupils; slow or no breathing.

If these signs are observed, contact emergency medical services at 911 and provide a description of the circumstances.

“An option may be to administer Naloxone, if it is available and you have received training in its administration. Otherwise, follow directions from the dispatcher until emergency medical services arrive,” the release stated.

Leave a Reply

Your email address will not be published. Required fields are marked *

*

By participating in online discussions you acknowledge that you have agreed to the Star-Advertiser's TERMS OF SERVICE. An insightful discussion of ideas and viewpoints is encouraged, but comments must be civil and in good taste, with no personal attacks. If your comments are inappropriate, you may be banned from posting. To report comments that you believe do not follow our guidelines, email hawaiiwarriorworld@staradvertiser.com.